Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 8, NWS Denver/Boulder, CO

June 21, 2021Grand County, Jackson County, Summit County, Colorado

NWS Denver/Boulder, CO issued this fire weather watch at Jun 21, 2021, 2:18 PM MDT for Grand County, Jackson County, Summit County, Colorado. It took effect at Jun 23, 2021, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 21, 2021, 2:18 PM MDT (20:18 UTC)
In effect from
Jun 23, 2021, 11:00 AM MDT
Expired
Jun 23, 2021, 4:05 AM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Grand County, CO, Jackson County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2600 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WWUS85 KBOU 212018
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
218 PM MDT Mon Jun 21 2021



COZ211-213-217-220830-
/O.UPG.KBOU.FW.A.0007.210622T1800Z-210623T0100Z/
/O.NEW.KBOU.FW.W.0011.210622T1800Z-210623T0100Z/
/O.NEW.KBOU.FW.A.0008.210623T1700Z-210624T0100Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
218 PM MDT Mon Jun 21 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR GRAND, JACKSON AND SUMMIT 
COUNTIES BELOW 9000 FEET, AND WEST JACKSON AND WEST GRAND COUNTIES
ABOVE 9000 FEET...

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR GRAND, 
JACKSON AND SUMMIT COUNTIES BELOW 9000 FEET, AND WEST JACKSON AND 
WEST GRAND COUNTIES ABOVE 9000 FEET...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM MDT Tuesday. A Fire Weather Watch has also been
issued. This Fire Weather Watch for wind and low relative
humidity is in effect from Wednesday morning through Wednesday
evening. The Fire Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zones 211, 213 and 217.

* Timing...Red Flag Warning in effect from 12 PM MDT Tuesday
  through 7 PM MDT Tuesday evening. Fire Weather Watch in effect
  from late Wednesday morning until early Wednesday evening.

* Winds...West-Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Gusty winds combined with low relative humidity may 
  cause new fire starts to rapidly spread and grow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
870 
WWUS85 KBOU 221042
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
442 AM MDT Tue Jun 22 2021

COZ211-213-217-230245-
/O.CON.KBOU.FW.W.0011.210622T1800Z-210623T0100Z/
/O.CON.KBOU.FW.A.0008.210623T1700Z-210624T0100Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
442 AM MDT Tue Jun 22 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR GRAND,
JACKSON AND SUMMIT COUNTIES BELOW 9000 FEET, AND WEST JACKSON AND
WEST GRAND COUNTIES ABOVE 9000 FEET...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
GRAND, JACKSON AND SUMMIT COUNTIES BELOW 9000 FEET, AND WEST
JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET...

* Affected Area...Fire Weather Zones 211, 213 and 217.

* Timing...Red Flag Warning in effect from noon today through 7 
  PM MDT this evening. Fire Weather Watch in effect from late 
  Wednesday morning until early Wednesday evening.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Gusty winds combined with low relative humidity may 
  cause new fire starts to rapidly spread and grow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
608 
WWUS85 KBOU 230345
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
945 PM MDT Tue Jun 22 2021

COZ211-213-217-231145-
/O.CON.KBOU.FW.A.0008.210623T1700Z-210624T0100Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
945 PM MDT Tue Jun 22 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
GRAND, JACKSON AND SUMMIT COUNTIES BELOW 9000 FEET, AND WEST
JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET...

* Affected Area...Fire Weather Zones 211, 213 and 217.

* Timing...Fire Weather Watch in effect from late Wednesday 
  morning until early Wednesday evening.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Gusty winds combined with low relative humidity may 
  cause new fire starts to rapidly spread and grow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions 
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$

Gimmestad
562 
WWUS85 KBOU 231005
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
405 AM MDT Wed Jun 23 2021

COZ211-213-217-231815-
/O.UPG.KBOU.FW.A.0008.210623T1700Z-210624T0100Z/
/O.NEW.KBOU.FW.W.0012.210623T1800Z-210624T0100Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
405 AM MDT Wed Jun 23 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR GRAND, JACKSON AND
SUMMIT COUNTIES BELOW 9000 FEET, AND WEST JACKSON AND WEST GRAND 
COUNTIES ABOVE 9000 FEET...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM MDT this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zones 211, 213 and 217.

* Timing... Noon today through 7 PM MDT this evening.

* Winds...West 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Gusty winds combined with low relative humidity may 
  cause new fire starts to rapidly spread and grow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this fire weather watch went out at Jun 21, 10:59 AM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 21, 10:59 AM MDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1059 AM MDT Mon Jun 21 2021

.UPDATE...
Issued at 1032 AM MDT Mon Jun 21 2021

Much cooler temperatures so far this morning, with temps generally
in the upper 50s to low 60s so far. Temperatures should continue
to warm up into the 70s this afternoon. Cloud cover is a bit more
widespread than originally anticipated and BUFKIT profiles show
enough moisture lingering across the area through much of the
afternoon, so we could see temps just a bit cooler than the
current forecast. Have done some wholesale updates to the grids to
better match reality.

&&

.SHORT TERM...(Today and tonight)
Issued at 512 AM MDT Mon Jun 21 2021

Water vapor shows a shortwave trough over eastern Colorado this
morning with relatively strong northwest winds aloft. Low level
upslope flow and QG ascent aloft are providing some lift for
isolated light showers to continue across the I-25 corridor and
eastern plains. It is welcome moisture but it is not very much
moisture. The back edge of the cloud deck has now reached the
Wyoming/Colorado border with clear skies across much of southern
Wyoming. The clearing in Wyoming is associated with the subsident
flow under the NVA region on the backside of the trough.
Throughout the morning, precipitation will come to an end from
north to south with the clouds clearing in a similar manner but
with a couple hour delay. Areas south of I-70 will see scattered
light showers before 8am with conditions drying out after that.

The subsident flow arrives over our forecast area late this
morning which will create mostly sunny conditions from midday
through the afternoon/evening. The cool start to the day combined
with a post- frontal airmass will mean highs will be well below
normal. Denver and much of the plains will see a high in the low
70s. The only weather concern today will be elevated fire danger
in the north- central mountains and mountain valleys. Relative
humidity will drop to the teens and winds will pick up in the
afternoon gusting to around 20 mph. The winds are too weak to
warrant any fire weather highlights but with active fires just
west of our CWA border, it is something to monitor.

Tonight, low temperatures will be around normal with mostly clear
skies. The low to mid level flow will turn westerly which should
advect wildfire smoke into the region. If the wildfires remain
active today, tomorrow morning could be quite smoky.

.LONG TERM...(Tuesday through Sunday)
Issued at 512 AM MDT Mon Jun 21 2021

Tuesday and Wednesday, northeast Colorado will be warming and
drying under synoptic subsidence as upper ridging builds over the
Rockies again. Highs will climb back into the 90s on the plains,
80s in the foothills and mountain valleys, and 70s in the
mountains. Flow aloft will decrease as the ridge axis moves over
the state. Tuesday afternoon, some limited convection is possible
over the high terrain, mainly the southern mountains and
foothills. Forecast soundings show very little moisture and mixing
to around 500 mb, suggesting high based storms producing mostly
breezy winds and virga. There is a slightly better chance of
convection Wednesday, but the overall situation is quite similar
and the forecast remains dry.

Some uncertainty remains regarding the forecast details past
Wednesday but model agreement is improving about the elements most
important to northeast Colorado, primarily the trough advancing
across Southern Canada. Models are trending towards greater
precipitation for this area with this system, with the most
occurring Friday. After some more scattered showers and storms
Thursday afternoon and evening, the trough should push another
cold front over the plains on Friday which will again lead to
greater stability and another more stratiform event with scattered
to widespread showers and isolated thunderstorms Friday into
Saturday. Upslope flow into the Front Range should enhance
rainfall for the mountains east of the Continental Divide,
foothills and adjacent plains. Cold air behind the front may bring
highs back down into the 70s or 80s, though there is still a lot
of variance in forecast temperatures.

For the weekend, models show another large ridge building over
the western US which will dominate the area by early next week.
Expect clearing and warming again, with some seasonal afternoon
and evening convection possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1032 AM MDT Mon Jun 21 2021

Low-mid level ceilings will be slow to depart the area today, with
ILS/MVFR conditions continuing for the next few hours. Clouds
should break up fully near 00z tonight with VFR conditions
overnight and tomorrow. Typical diurnal wind patterns are expected
today and tonight.

&&

.FIRE WEATHER...
Issued at 512 AM MDT Mon Jun 21 2021

Across the north-central mountains and mountain valleys, fire
danger will be elevated this afternoon since relative humidity
will drop to the teens and winds will pick up in the afternoon
gusting to around 20 mph. The winds are too weak to warrant any
fire weather highlights but with active fires just west of our CWA
border, it is something to monitor.

A Fire Weather Watch is in effect for fire weather zones 211, 213
and 217 in Grand, Jackson, and Summit counties, valid Tuesday
from noon through 7 pm. Critical fire conditions are expected to
re-develop in the northern mountain valleys on Tuesday, especially
North Park. High temperatures are forecast to be back in the 80s
in those areas with a lack of moisture, which will lead to
afternoon minimum humidities again down in the 10 to 15 percent
range. Windy conditions are expected with gusts up to around 35
mph possible, and fuels in the area remain dry.

Slightly weaker winds are currently expected Wednesday which will
alleviate the fire danger a bit, but overall conditions are
forecast similar to those Tuesday and another watch may become
necessary.

&&

.HYDROLOGY...
Issued at 512 AM MDT Mon Jun 21 2021

No hydro concerns today.

Tuesday and Wednesday should both be mostly dry with very low
threat of flooding, then precipitation chances increase Thursday
into the weekend with a low threat of flash flooding each day.
The best chance of significant rainfall looks to be Friday
afternoon, and the greatest threat would be for burn areas in the
mountains and foothills east of the Continental Divide.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for COZ211-213-217.

&&

UPDATE...Hiris
SHORT TERM...Danielson
LONG TERM...EJD
AVIATION...Hiris
FIRE WEATHER...Danielson/EJD
HYDROLOGY...Danielson/EJD
Hazardous weather outlook, Jun 21, 10:31 AM MDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1031 AM MDT Mon Jun 21 2021

COZ030>051-221645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1031 AM MDT Mon Jun 21 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be a relatively cool day across the plains with partly to
mostly cloudy skies. The only potentially hazardous weather will
be elevated fire danger across the north-central mountains and
mountain valleys this afternoon. Across those areas, relative
humidity will drop to the teens and winds will pick up in the
afternoon gusting to around 20 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot and dry conditions will set back in Tuesday and Wednesday,
with highs back into the 90s on the plains and 80s in the high
country. A Fire Weather Watch is in effect for the northern
mountain valleys Tuesday, for dry and windy conditions. Another
watch may become necessary for the same areas Wednesday. Chances
for precipitation will increase Thursday into the weekend. The
greatest precipitation is expected Friday, and widespread showers
may bring a low threat of flooding to the burn areas in the
foothills and mountains east of the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:10 AM MDTFire Weather WatchBOUGrand, Jackson, Summit9 hr
Jun 21, 2:18 PM MDTRed Flag WarningBOUGrand, Jackson, Summit29 hr

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.